Impact on Fracture Risk in Postmenopausal Women Treated with Teriparatide

Study results show teriparatide therapy results in changes to bone microarchitecture that, although not associated with decreased estimated bone strength, have an unknown effect on fracture risk.

Treatment with teriparatide (recombinant parathyroid hormone) has been shown to increase bone mineral density (BMD) at the lumbar spine and hip, but is associated with a decrease in BMD at the radius. According to the authors of a study presented at ENDO 2015, these outcomes raise the possibility that teriparatide may have varying effects on different peripheral weight-bearing and non-weight-bearing skeletal sites.

Steven Orlov, MD, Senior Resident in the Department of Medicine, University Health Network, University of Toronto, presented results from a study that examined the effects of teriparatide on bone microarchitecture at the radius and tibia in postmenopausal women with osteoporosis.

In the study, Orlov and his colleagues aimed to examine the effects of teriparatide on bone microarchitecture at these peripheral sites in postmenopausal women with osteoporosis.

Orlov said they prospectively followed an initial cohort of 69 (final total of 95) postmenopausal women (mean age 71.8±10.0 years) treated with teriparatide 20 µg subcutaneously daily for 18 months. Bone microarchitecture was assessed using high-resolution peripheral quantitative computed tomography (HR-pQCT) at baseline and 6, 12 and 18 months of therapy. Measurements were obtained at both the distal radius and distal tibia.

The primary outcome was cortical thickness. Secondary analyses examined cortical area and porosity, as well as trabecular thickness, number, separation and bone volume divided by total volume (BV/TV). Bone strength (ultimate stress) was also estimated using finite element analysis. Paired t-tests were used to compare 18-month outcomes to their baseline with statistical significance based on an α-level < 0.05.

After 18 months of teriparatide therapy, Orlov said there was a statistically significant decrease in the primary outcome of cortical thickness at the distal radius (0.55 mm vs. 0.51 mm, p<0.001) and distal tibia (0.74 mm vs. 0.70 mm, p<0.001).

Secondary analyses at the distal radius revealed significant increases in trabecular area (195.0 mm2 vs. 196.2 mm2, p=0.014), trabecular thickness (0.058 vs. 0.060, p=0.04) trabecular number (1.36 mm-1 vs. 1.43 mm-1, p=0.018) and BV/TV (0.079 vs. 0.085, p<0.001).

These were accompanied by significant decreases in cortical area (35.9 mm2 vs. 33.8 mm2, p<0.001) and trabecular spacing (0.776 mm vs. 0.745 mm, p=0.028). Meanwhile, secondary analyses at the distal tibia revealed a significant decrease in cortical area (73.3 mm2 vs. 69.4 mm2, p<0.001) with a concurrent increase in cortical porosity (8.1% vs. 9.8%, p<0.001).

In summary, Orlov and colleagues found that teriparatide therapy significantly decreases cortical thickness, at both the distal radius and distal tibia, while increasing trabecular area, thickness and number at the distal radius.

Despite these changes in bone morphology, there were no significant decreases in estimated bone strength at either site over the duration of follow-up. Further studies will be necessary to better understand the implications of these results for fracture risk at these peripheral sites.

Orlov said the limitations of the study included the fact that it was a single-arm trial (no control group) and used computer modeling. Several questioners during the Q&A period after the presentation picked up on this and asked about sensitivity analyses. Orlov said that had not been done. Other audience members pointed out that such analysis was important for bone density measurements because it was critical to be able to discriminate between trabecular and cortical bone.

Another limitation, Orlov said, was that Health Canada only required a follow-up of 18 months to obtain approval for teriparatide but that the FDA subsequently required 24 months.

Another questioner suggested that it was likely that these subjects had taken Fosamax (alendronate sodium) in the past, and asked whether changes in the bone architecture could be due to prior therapy. Orlov said they would need to conduct further studies to investigate this.